Woman With Severe Eczema Reveals Condition Leaves Her Feeling Like Her Skin Is 'On Fire'
Alex Patience, from West Mailing in Kent, has suffered from the skin condition - which affects up to 15 million people in the UK alone - since she was a baby. At first, the condition was limited to Alex's inner elbows and her knees where the skin would crack, itch and bleed.
Like many others with the condition, the 25-year-old was prescribed topical steroid creams by her GP to soothe the skin during her worst flare-ups. During her late teens, Alex's eczema spread, and the flare-ups became more frequent and more severe resulting in an increased use of topical steroid creams.
"When I was much younger, I only ever used topical steroid creams when my skin was flaring up really badly," Alex said.
"They helped, but never for long. By my late teens, the eczema had gotten much worse and spread to new parts of my body. Flare-ups became more frequent - as did my use of steroid creams."
Whilst the topical steroid creams alleviated Alex's symptoms as doctors promised, it was only temporary and Alex stopped using creams in May 2020 and decided to heal her skin naturally. At the same time, she cut inflammatory foods out of her diet and doubled her fruit and veg intake.
After a week, Alex's skin severely worsened. It had become red, swollen, and hot to the touch resulting in the skin regularly shedding, cracking, and oozing. The itching felt bone-deep and Alex found herself unable to sleep or regulate her temperature and she experienced both hair and weight loss.
"Within a week, all hell broke loose, and my skin swelled up, turned red, and started oozing.
"It became extremely itchy, dry, and flaky. The itching felt bone-deep - as if red ants were crawling along my bones."
The sensitivity of Alex's skin left her bed-bound and the fear of what people might think of her skin triggered anxiety and depression. Alex had the support of her family and boyfriend Craig Blakeman, 27.
"The past seven months were completely debilitating and excruciating. It had a huge effect on my social life.
More Like ThisMore Like This
"It's impossible to just roll out of bed, jump in the shower, and put some clothes on. Most days, you feel unable to get dressed or leave the house to see people.
"I felt robbed of my independence and my identity and I started to develop depression. At the same time, I started to feel anxious all of the time - especially if I had to leave the house."
One day while looking online, Alex came across the term topical steroid withdrawal and suddenly it made perfect sense what was happening to her. Alex's skin had become so dependent on the creams she had been prescribed by GPs that it could barely function without them.
Since discovering she was experiencing topical steroid withdrawal, Alex has learnt that the best thing for her skin is to endure the withdrawal symptoms and wait it out.
"I've heard from other sufferers that they've been dismissed by doctors and told that the condition isn't real," Alex said.
"I just don't have the strength to face that. My friends, family, and boyfriend have been incredible, and I couldn't have done this without them.
"In the mornings, my skin is so tight and dry that moving is painful, but my boyfriend reassures me, makes me breakfast, and runs me a bath.
Whilst many eczema sufferers have experienced topical steroid withdrawal, it's not a condition widely discussed in the medical community. Alex hopes to raise awareness so those who are prescribed topical steroid creams are informed of these rarely discussed side effects.
"They're always telling me how brave and strong I am and that things will get better. Steroid creams are a band-aid approach. They suppress symptoms instead of treating the cause.
"Doctors should focus on allergens and triggers. People shouldn't have to experience this agonising withdrawal."
Featured Image Credit: Media Drum World
Chosen for YouChosen for You
Most Read StoriesMost Read